Kansas, 2019

High Wind in Kansas, January 18, 2019

January 18, 2019 · NWS DDC · 1 event in 1 county or zone

Strong north winds developed behind a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong north winds developed behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 18, 7:51 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 18, 7:51 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
751 PM CST Fri Jan 18 2019

.UPDATE...
Issued at 723 PM CST Fri Jan 18 2019

Have added a number of counties to the winter weather advisory
where combination of snow and wind may create hazardous driving
impacts in reduced visibility and snow covered roads. HRRR is
likely. used the nam signal for an inch an a half of snow,
although it is likely overdone, to approximate areas of
additional negative travel impacts through mid evening.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 134 PM CST Fri Jan 18 2019

The 12Z meso models were throwing a wrench in the ongoing meteorological
thinking over the last few days. These models were showing as much
as 6-7" of snow across far SW Kansas. A look in to some meso model
forecast meteorological fields reveals a convective element is possible
this afternoon and evening to the precipitation. There is some 0-5
km MUCAPE present along with negative values of EPV. This would indicate
that either CSI and or CI snow bands could be possible this evening.
Indeed, SPS mesoanalysis shows some of these parameters lighting up
this afternoon across eastern Colorado. Do think that some of the models
like the 3 km NAM have unrealistic thermo fields and are transitioning
the rain to snow too quickly... and therefore the snow amounts are
probably too high. Putting this all together suggests that the highest
snow accumulations (assuming it sticks) would be across far SW Kansas
from Liberal to Elkhart. Therefore, have an inch in this area and less
than an inch sporadically for everywhere else. Given the relatively
warm ground, the wet snow characteristics, and the fact that the convective
snow element only exists for just a few hours... still think this event
is not worthy of an winter weather advisory. Otherwise, this precipitation
will exit SW Kansas late tonight and a clearing and drying trend will
prevail for the rest of the short term period. Winds will howl from
the north this evening too.

.LONG TERM...(Saturday night through Friday)
Issued at 134 PM CST Fri Jan 18 2019

High pressure will quickly build over the Central Plains Saturday. Wind
chill values around 0F are likely in the morning. Highs will range
from the 20s and 30s east to 40s to a few 50s west. Winds will weaken
through the day as high pressure settles in. The cold weather will
not last long. WAA resumes with downslope flow ahead of the next synoptic
trof Sunday and Monday. Monday looks particularly warm with highs in
the 60s across far SW Kansas. The EC shows another fropa Tuesday, however,
moisture looks scant with the second synoptic wave. This is typical
with a Canadian airmass settling in across the greater region. Cool
temperatures will prevail.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 557 PM CST Fri Jan 18 2019

Current radar imagery is old as the radar is down and under
maintenance at the moment, and perhaps will remain so through the
remainder of this snow event across southwest Kansas. However,
satellite and metar data have utility in identifying area of light
to moderate snow west of DDC through GCK and LBL. Prevailing
1-1 1/2sm occasionally  lower to 1/4 - 1/2sm in BLSN. Event
should be over by 6 UTC with continued north winds at 15 gusting
to near 25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  19  31  22  50 /  90   0   0   0
GCK  19  35  22  49 /  90   0   0   0
EHA  25  46  28  59 / 100   0   0   0
LBL  22  39  24  54 / 100   0   0   0
HYS  15  24  16  43 /  60   0   0   0
P28  20  30  19  47 /  80   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST /11 PM MST/ tonight
for KSZ061>064-074>078-084>088.

&&

UPDATE...Russell
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Jan 18, 3:53 AM CST, 18 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
353 AM CST Fri Jan 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-191000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
353 AM CST Fri Jan 18 2019 /253 AM MST Fri Jan 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of dense fog possible east of a Dighton to Coldwater line
through 10 am.

Gusty north winds at 25 to 35 mph can be expected behind a strong
cold front that will cross western Kansas this afternoon. Light
snow is also expected late this afternoon and early tonight.
Total snow accumulations of around one half inch or less possible.

Day 1 Hazards
-------------
* Excessive cold: Limited risk
* Non-thunderstorm wind: Elevated risk
* Snow: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Gust winds of 15 to 25 mph will be possible early Saturday. Wind
Chills as low as +5 to -5 degrees will be possible early Saturday
morning.

Days 2-7 Hazards
----------------
* Saturday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jan 18, 8:46 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     SNOW             2 NNW CIMARRON          37.83N 100.36W
01/18/2019  E0.5 INCH        GRAY               KS   PUBLIC

            SOCIAL MEDIA REPORT.

&&

MR
Local storm report, Jan 18, 8:49 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     SNOW             8 NNE INGALLS           37.95N 100.42W
01/18/2019  E0.5 INCH        GRAY               KS   PUBLIC

            SOCIAL MEDIA POST.

&&

MR
Local storm report, Jan 18, 8:52 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     SNOW             LIBERAL                 37.05N 100.93W
01/18/2019  E1.0 INCH        SEWARD             KS   LAW ENFORCEMENT

            STILL SNOWING.

&&

MR
Local storm report, Jan 18, 8:55 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     SNOW             SUBLETTE                37.48N 100.85W
01/18/2019  E1.0 INCH        HASKELL            KS   LAW ENFORCEMENT

            SNOW ENDED.

&&

MR
Local storm report, Jan 18, 9:20 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     SNOW             MONTEZUMA               37.60N 100.44W
01/18/2019  E0.5 INCH        GRAY               KS   PUBLIC

&&

MR
Local storm report, Jan 18, 9:49 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     SNOW             ELKHART                 37.01N 101.89W
01/18/2019  M0.8 INCH        MORTON             KS   PUBLIC

&&

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Barber

When
January 18, 9:56 PM CST
Where
Barber forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed at the Medicine Lodge airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808590.